Plane crash map Find crash sites, wreckage and more

N48664 accident description

Go to the Louisiana map...
Go to the Louisiana list...

Tail numberN48664
Accident dateAugust 12, 1994
Aircraft typeGrumman G-164B
LocationShreveport, LA
Additional details: None

NTSB description

On August 12, 1994, at 1837 central daylight time, a Grumman G-164B, N48664, was destroyed while maneuvering near Shreveport, Louisiana. The airplane, operated by Nor Wes Inc., and flown by a commercial pilot, was on a local aerial application flight. There was no flight plan filed and visual meteorological conditions prevailed. The pilot received fatal injuries.

The aircraft departed from privately owned Nor Wes field approximately 1800 to spray a field about 4 miles to the south. Two eye witnesses stated that they saw the aircraft enter a nose high attitude and then start back toward the ground in a nose low attitude and then disappear behind trees. One of the witnesses estimated that the maneuver occurred within 150 feet of the ground. On scene examination of the airplane by a Federal Aviation Administration (FAA) inspector indicated that ground impact was near vertical and there was evidence that the engine was producing power at impact.

During an interview, the pilot's full time employer reported that he had counseled the pilot on his course reversal maneuvers. He stated that the pilot always pulled up into a vertical climb, and after the airspeed had bled off, he would push in a rudder pedal and complete a wing-over maneuver. He further stated that this maneuver was usually attempted within 150 feet of the ground and would always draw spectators.

At the time of the accident, the 57 year old pilot was working part time for Nor Wes Inc., operator and owner of the airplane. He worked full time for a different aerial application service. The pilot's full time employer stated that he had flown approximately 7.5 hours on the day of the accident and had sprayed approximately 200 acres for him that day. He further reported that the pilot had been complaining about chest pains and indigestion and had been visiting the Veterans Hospital in Alexandria, Louisiana. After becoming dissatisfied with the hospital in Alexandria, the pilot began attending the Veterans Hospital in Shreveport, Louisiana where he was prescribed medications to control his blood pressure. The prescriptions were: POTASSIUM CL; MAALOX PLUS EXTRA STRENGTH; HYDROCHLOROTHIAZIDE; DOXAZOSIN. Examination of the prescription bottles after the accident revealed that: 27 of 30 pills remained of the DOXAZOSIN; 57 of 60 pills remained of the HYDROCHLOROTHIAZIDE. All of the prescriptions were filled on August 9, 1994. According to his employer, the pilot's last visit to the hospital in Shreveport was on August 8, 1994.

The autopsy, performed by Forensic Pathologists Inc., Bossier City, Louisiana, stated that the cause of death was "multiple traumatic injuries" with the following findings:

"An area of vascular congestion in the septum of the heart suggested acute ischemia and may have caused the crash. In line with this possibility, it is very unusual that his injuries which should have caused extensive hemorrhage (i.e., fractured ribs, skull fracture) did not. This would be consistent with these injuries being postmortem, as if he was already dying of a cardiac related event. He also had moderate to severe fatty liver and a low blood ethanol level, a combination which can cause cardiac dysrhythmia and sudden death (Acute Fatty Liver Syndrome). There was no evidence of recent abuse of the other common drugs."

The Federal Aviation Administration (FAA) Southwest Regional Flight Surgeon reviewed the autopsy findings and reported the following:

"The doctor who performed the autopsy on the pilot found an area of vascular congestion in the muscle of the interventricular septum. Moderately severe (60-70%) obstruction of four coronary vessels was noted, one of which usually supplies the area in question. No evidence of acute or old chronic infarction was noted, only the vascular congestion in the septum. This implies that whatever anatomic change that might have happened in the heart, happened over a relatively short (but not immediate) period of time. It could take up to eight hours to see all of the microscopic changes associated with a heart attack, however, some microscopic changes are seen earlier. Another significant issue was the fact that the pilot was taking several medications to control blood pressure. Based on the prescription dates on the bottles found after the pilot's death, they were obtained after his May 2, 1994 flight physical. At the time of the flight physical, he did not list any type of medications and reported no medical problems. However, the use of medications to control blood pressure is disqualifying until an appropriate evaluation has been done, and the case has been reviewed by an Aviation Medical Examiner (AME) or the FAA. At this time, there is no record that the pilot notified the FAA or an AME of his medical problems and use of medications."

"One of the medications he was taking, doxazosin, is a type of medication that blocks specific adrenergic receptors in blood vessels. It has significant side effects; in particular, it can cause a significant decrease in blood pressure to the point of making someone pass out if they try to stand up quickly."

"In summary, at least three possible human factors scenarios could be envisioned as having contributed to, or possibly caused, the accident; it must be noted that they are theories and impossible to prove. Scenario #1: The pilot may have suffered a mild heart attack shortly (i.e. 1 to 2 hours or sooner) before death, and it involved the septum. This situation eventually triggered a fatal electrical event. Scenario #2: The pilot's use of doxazosin could have led to a G-induced loss of consciousness (i.e. syncope). This syncope happened later in the day due to the fact that the most significant side effects of this medication are 2 to 6 hours after a dose; the medications taken once a day. The effects are also most pronounced after the first few doses of medication and it appears that the pilot had recently started the medication. Scenario #3: A combination of scenarios #1 and #2. After a day of flying and pulling G's, The pilot may have had several episodes of low blood pressure, not enough for him to pass out, but possibly enough to affect an already impaired heart. The final event was either G-induced syncope or an abnormal electrical heart rhythm."

(c) 2009-2011 Lee C. Baker. For informational purposes only.